South Carolina, 2024

Rip Currents in South Carolina, August 16, 2024

August 16, 2024 · NWS CHS · 2 events in 1 county or zone

Long period swell energy, high surf and modest east to northeast winds led to conditions favorable for strong rip currents along the Southeast South Carolina beaches.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Long period swell energy, high surf and modest east to northeast winds led to conditions favorable for strong rip currents along the Southeast South Carolina beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 9:19 AM EST, 6 minutes earlier.

Area forecast discussion, Aug 16, 9:19 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1019 AM EDT Fri Aug 16 2024

.SYNOPSIS...
High pressure will remain over the area through the weekend. A
cold front will push across the area early next week, then
remain nearby through late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The morning composite analysis reveals upper level ridging
stretching from the eastern Great Lakes to the Gulf coast and
surface high pressure draped along the entire east coast...with
Hurricane Ernesto around 850 miles off the southeast coast
moving northeastward toward Bermuda.

Upper level ridging and surface high pressure will remain in
control of our weather through tonight, maintaining our slightly
cooler and less humid conditions. The forecast soundings show
strong mid-level capping/(CINH) and PWat just 70-80% of normal.
Thus, the forecast will continue to advertise quiet weather
through tonight.

Highs today will run just a touch warmer than Thursday...87-91F
with cooler readings along the coast. Lows tonight will run
from the upper 60s to lower 70s, warmer along the coast.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday: At the sfc, high pressure will remain along the coast
through the day. Given light south winds, dewpoints may increase to
around 70 degrees during the afternoon. However, a lingering H7
inversion should provide enough of a capping inversion to limit
convection. A rogue shower is not completely out of the realm of
possibilities, but guidance consensus favors dry conditions. The
current forecast reflects a 10-15% chance of precipitation. High
temperatures will reach the low 90s away from the coast and
overnight lows will range in the low to mid 70s.

Sunday and Monday: A cold front will slowly approach from the west
through the day Sunday. The sea breeze is expected to drift inland
during the mid to late afternoon, resulting in dewpoints to climb
into the mid 70s. A broad area of deeper moisture will push across
the area ahead of the front Sunday. Isolated to scattered showers
and thunderstorms are forecast to develop between the sea breeze and
the approaching cold front. The greatest coverage looks to occur
late Sunday into Monday as a large upper trough digs into the
Southeast which will provide enhancement of lifting mechanisms. The
cold front is currently timed to reach the Atlantic coast Monday
morning. Guidance indicates that the environment along and ahead of
the cold front will feature CAPE around 2000 J/kg and 0-6 km shear
around 30 kts. This environment could support a few organized storm
clusters or lines, resulting in strong to severe thunderstorms
capable of producing damaging wind gusts. It is possible that a
couple of severe storms could occur late Sunday night, beyond
midnight. The rest of the day Monday should remain mostly dry behind
the front. High temperatures are forecast to range in the low to mid
90s Sunday. On Monday, highs should be a few degrees less than
Sunday due to the (likely) passage of the front.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Aloft, the large trough extending from extreme eastern Canada down
to the Florida Keys will sit nearly stationary through the middle of
next week. The sfc pattern will feature building high pressure to
the north as the cold front becomes stationary off the coast. This
pattern should yield light east winds, allowing a sea breeze to
develop each afternoon. Isolated to scattered showers and
thunderstorms could develop during the afternoon and evening hours.
High temperatures should range near normal each day; in the mid to
upper 80s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected to prevail at KCHS/KJZI/KSAV
terminals through 12Z Saturday.

Extended Aviation Outlook: A cold front is forecast to impact the
region late this weekend/early next week, bringing the risk of brief
flight restrictions within showers and thunderstorms.

&&

.MARINE...
Long period swell energy from Hurricane Ernesto will increase
across the coastal waters today with seas building to 4-6 ft
across the nearshore waters, 5-7 ft across the outer GA waters.
Small Craft Advisories have been issued for the outer GA waters
and the South Carolina nearshore waters accordingly.

Otherwise, east to northeast winds between 5-10 kts are expected
today, becoming light Friday night.

Saturday through Wednesday: Seas should decrease to 3-5 ft with
light and variable winds early Saturday with high pressure in place.
Saturday night into Sunday winds and seas will gradually increase
ahead of an approaching cold front that is expected to push across
the local waters Monday. Winds could surge from the SW to around 20
kts with gusts 20-25 kt Sunday night. In addition, sea could build
to around 6ft across portions of the outer GA waters Sunday.
Conditions will improve throughout the day Monday with seas dropping
to 2-3 ft, and winds shifting out the north around 10-15 kt for
Tuesday and Wednesday.

High Surf: Long period swell and seas building to 6 feet or
better might lead to breaker heights approaching 5 feet along
the South Carolina coast later today into tonight. Recent
webcams along the coast showing breakers around 3 feet, with an
occasional 4 footer. No High Surf Advisory planned at this
time, but we'll continue to monitor.

Rip Currents: Long period swell (13 to 15 seconds) from
Hurricane Ernesto have reached the forecast area and will
continue to impact the southeast coast through the weekend.
This will produce a high risk of rip currents at all area
beaches today and again Saturday. The threat for rip currents
could persist into Sunday as well.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...High Risk for Rip Currents until 8 PM EDT this evening for GAZ117-
     119-139-141.
SC...High Risk for Rip Currents until 8 PM EDT this evening for
     SCZ048>051.
MARINE...Small Craft Advisory from 4 PM this afternoon to 8 AM EDT
     Saturday for AMZ350-352.
     Small Craft Advisory until 8 AM EDT Saturday for AMZ374.

&&

NEAR TERM...
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...Adam/BRM
MARINE...
Hazardous weather outlook, Aug 16, 3:25 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
425 AM EDT Fri Aug 16 2024

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-170830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
425 AM EDT Fri Aug 16 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-170830-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
425 AM EDT Fri Aug 16 2024

...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: There is a high risk of rip currents for all areas
beaches Saturday. There will continue to be an enhanced risk of rip
currents through Sunday, as swells from distant Tropical Cyclone
Ernesto impact the beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Beaufort

When
August 16, 9:25 AM EST
Where
Beaufort forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard

The Hilton Head Island Beach Patrol reported an adult male fatality near 21 Dune Lane due to a large set of waves pulling the individual back into the water and behind the breakers where a strong rip formed.

Rip Current, Beaufort

When
August 16, 2:25 PM EST
Where
Beaufort forecast zone
Deaths
1 direct, 0 indirect
Reported by
Lifeguard

The Hilton Head Island Beach Patrol reported an adult male fatality near 7 Ketch Lane due to large breaking waves and a strong rip current.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Beaufort2024-08-1665MaleIn WaterDirect
Rip Current, Beaufort2024-08-1673MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyWarnings in South Carolina, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212190, 1212191.